Withdrawal ZOLOFT & Other SSRIs 2011-02-13 Global Zoloft No longer Working: Can't Withdraw: Peoples Pharmacy
Summary:

Paragraphs 15 & 16 read:  "Q. I have been taking the antidepressant sertraline [Zoloft] for years, but it doesn't seem to be working anymore. The trouble is that when I try to stop taking it, I experience incredible side effects. The dizziness is unbearable. To walk across a room, I have to hold on to furniture. My pulse is racing, and I have a pounding headache."

"Taking the drug again makes the symptoms disappear, but my mood is no better. Is this drug addicting? I would love to find out if there is something else I could do to alleviate my depression."

        

http://www.pasadenastarnews.com/news/ci_17654501


Can labels on drugs be trusted?

Posted: 03/20/2011 01:07:53 AM PDT

The bible of drug information is the Physicians' Desk Reference (PDR). It contains the prescribing guidelines for medications provided by drug companies and approved by the Food and Drug Administration.

All of the data on drugs found in pharmacy leaflets, online resources and consumer publications comes from this source. Doctors rely on the facts they find in the official label to weigh benefits and risks of medications and inform patients about the likelihood of experiencing certain side effects.

What if this document were flawed? The FDA relies on the manufacturer to supply data about side-effect frequency during the approval process. Research suggests that the drug label sometimes underestimates how often bad reactions occur.

More than 100 million prescriptions are filled each year for blood pressure medicines called ACE inhibitors. These are drugs like benazepril, enalapril, fosinopril, lisinopril, quinapril and ramipril. These medicines are perceived to be highly effective and extremely safe.

ACE inhibitors have a noteworthy side effect, however. These drugs can cause an unrelenting cough. Doctors who count on the FDA's labeling may downplay this risk, as this reader reports: "My doctor prescribed lisinopril to treat high blood pressure. I was told there was a `slight chance of a mild cough' with this medication, but that I should take it because it worked so well.

"I developed a cough that got so bad I could hardly choke out

Advertisement

a sentence. Talking was nearly impossible, and so was sleeping. I was coughing so violently that I frequently found myself in the bathroom hunched over the toilet gagging or dry-heaving. I coughed so hard I ruptured a blood vessel in my eye, and I pulled muscles in my back and abdomen.

"This drug ruined the last half-year of my life. Doctors need to do their research and warn their patients before prescribing these drugs."

A study comparing the reported incidence of cough in the PDR/drug label with that in clinical trials found that the actual rate of cough for ACE inhibitors was many times higher than the rate quoted in the PDR (American Journal of Medicine, November 2010). As the authors note, side-effect information in the drug label can be deceptive.

The labeling information for other drugs also may be inaccurate. Antidepressants, for example, often cause sexual side effects. These are far more common in real life than in the prescribing information. The same may be true for muscle pain caused by statin-type cholesterol-lowering drugs.

Incomplete data may give both patients and physicians a false sense of security. This can result in needless doctor visits and unnecessary medications, as our reader discovered the hard way.

Question. I read your column about dry hands and cracks. The answer is to stop washing your hands 25 times a day!

I am a physician (internal medicine), and I personally use a small alcohol wipe. I just clean my palms and fingertips between patients to prevent the spread of infection. This crazy hand-washing is very hard on skin, particularly in the winter.

Answer. We asked one of the country's leading patient-safety experts about your technique. This physician disagrees with your advice. She says that doctors are usually taught to control the spread of infection by washing the surfaces of both hands thoroughly between patients, using a scrubbing action. Either soap and water or the cleansing foam or gel the hospital supplies in each patient room is considered acceptable.

She herself uses hand lotion conscientiously at home, especially at bedtime, to counteract the drying action of soap and water.

Q. I have been taking the antidepressant sertraline for years, but it doesn't seem to be working anymore. The trouble is that when I try to stop taking it, I experience incredible side effects. The dizziness is unbearable. To walk across a room, I have to hold on to furniture. My pulse is racing, and I have a pounding headache.

Taking the drug again makes the symptoms disappear, but my mood is no better. Is this drug addicting? I would love to find out if there is something else I could do to alleviate my depression.

A. Doctors describe the loss of effectiveness as tolerance or "poop out." Patients have been reporting this problem with drugs like fluoxetine (Prozac), paroxetine (Paxil) and sertraline (Zoloft), but there isn't a lot of research on this phenomenon. A report in the journal International Clinical Psychopharmacology (March 2011) describes a similar problem with respect to the antidepressant desvenlafaxine (Pristiq).

There are other types of antidepressants, such as bupropion (Wellbutrin), selegiline (Emsam) and old-fashioned tricyclic drugs such as nortriptyline or desipramine. Many nondrug approaches also can be helpful, from vigorous exercise and light therapy to fish oil and talk therapy.

Q. Is clindamycin a preventive drug? I was told to take it after intercourse to prevent vaginitis. What, if any, side effects should I watch for? Should I be concerned about it affecting my husband?

A. Clindamycin vaginal cream is used to treat bacterial infections of the vagina. The official prescribing information advises against intercourse for seven days after application of this drug. Please double-check with your doctor about sexual activity while using this medication.

The cream you are using is less likely to cause the severe diarrhea that can be associated with oral clindamycin. Nevertheless, some people do report diarrhea, vaginal yeast infection, headache or rash after using the cream.

Joe Graedon is a pharmacologist. Teresa Graedon has a doctorate in medical anthropology and is a nutrition expert. Write to them in care of their Web site: www.PeoplesPharmacy .com.